MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TRIGEN LOW PROFILE SCREW 5.0MM X 57.5MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. TRIGEN LOW PROFILE SCREW 5.0MM X 57.5MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 71645057
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Fall (1848); Failure of Implant (1924); Pain (1994)
Date of Event 04/24/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the patient had a breakage of a distal interlocking screw due to a fall on (b)(6)2020 after having a fracture fixation surgery of the left femur using the trigen retrograde femoral nail system on (b)(6)2020.The patient achieved union at 27 weeks after the primary surgery.No hardware revision surgery was scheduled.The current state of health of the patient is back to working part time and doing well.This incident was noticed in a retrospective post-market clinical follow up activity (pmcf) where anonymized data summarizing outcomes were gathered; therefore, additional information is not known, and it is not possible to collect it.We do not have the opportunity to identify individual hcps and revisit negative feedback to retrieve further information.
 
Additional Manufacturer Narrative
Internal reference number: (b)(4).H10: this complaint was opened by smith+nephew to document a patient complication identified through the review of clinical evidence from post market clinical data collection activities that includes reference to the use of a smith+nephew product.The reported issue(s) relate to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Additional Manufacturer Narrative
Given the nature of the alleged incident, the device could not be returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that an analysis of the patient¿s x-ray¿s left femur 2 views confirms an orthopaedics hardware with +callus formation and routine healing; noted broken distal interlocking screws.In addition, it is unknown if the instructions for use for the intramedullary nail system was adhered to.The instructions for use does warn, ¿the correct surgical technique is essential to a successful outcome.Proper reduction of fractures and proper placement of implants are necessary to effectively treat patients using metallic surgical implants.¿ the reported fall on (b)(6) 2020, most likely led to the breakage of the two distal interlocking screws.However, based on the pre/post implantation imaging we are unable to rule out whether the fracture was a result from failure to achieve adequate initial fixation which contributed to the new femoral shaft fracture surrounding nail proximal to original fracture.Although, at two and one-half months post-implantation we do not expect full consolidation.Factors that could contribute to the reported event include noncompliant and the patient¿s continued use of weekly alcoholic drinks, benzodiazepines and cocaine.The impact to the patient was the breakage of the two distal interlocking screws and a new femoral shaft fracture surrounding nail proximal to original fracture.Of note, the patient achieved union at 27 weeks after the primary surgery.Since no hardware revision surgery was scheduled and the patient is back to working part time and doing well, no further clinical/medical assessment is warranted at this time.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for intramedullary nail system revealed in possible adverse effects that cracking or fracture of the implant may occur.Preoperative planning section states that proper type and size of implant must be selected to ensure effective treatment of patients considering factors such as patient¿s size, strength, skeletal characteristics, skeletal health, and general health.Overweight or musculoskeletal deficient or unhealthy patients may create greater loads on implants that may led to breakage or other failure of the implants.Additionally, postoperative care section warns that early weight bearing substantially increases implant loading and increases the risk of breaking the device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According to the inspection drawing, part configuration must be verified per print and shall be free of burrs, steps or sharp edges.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include size selected, surgical technique, postoperative care, patient anatomy, abnormal loading of limb, excessive forces and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
TRIGEN LOW PROFILE SCREW 5.0MM X 57.5MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20048341
Report Number1020279-2024-01652
Device Sequence Number15427778
Product Code HSB
UDI-Device Identifier00885556216149
UDI-Public885556216149
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K111025
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Study,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/16/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71645057
Device Lot Number19FM18382
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/22/2024
Supplement Date Received by Manufacturer10/15/2024
Initial Report FDA Received Date08/23/2024
Supplement Report FDA Received Date10/16/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured06/25/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71645035/TRIGEN LOW PROFILE SCREW 5.0MM X 35MM.; 71645035/TRIGEN LOW PROFILE SCREW 5.0MM X 35MM.
Outcome Attributed to Adverse Event Other;
Patient Age35 YR
Patient SexMale
Patient Weight109 KG